Rhode Island, 2012

Tornado and Flash Flooding in Rhode Island, August 10, 2012

August 10, 2012 · NWS BOX · 13 events in 4 counties and zones

A series of upper level disturbances rotated around a vertically stacked low pressure system in the Great Lakes. These provided a focus for showers and thunderstorms to develop across southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A series of upper level disturbances rotated around a vertically stacked low pressure system in the Great Lakes. These provided a focus for showers and thunderstorms to develop across southern New England. Southerly winds drew tropical moisture over the area, resulting in very heavy rain in showers and thunderstorms that developed. In addition, strong winds in the upper levels and 30-40 knots of deep layer shear resulted in wind damage with the strongest of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 10, 1:06 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 10, 1:06 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
206 PM EDT FRI AUG 10 2012

.SYNOPSIS...

LOW PRESSURE PASSING WEST OF NEW ENGLAND BRINGS A HIGH LIKELIHOOD OF
SHOWERS/THUNDERSTORMS TODAY THROUGH SATURDAY. SOME OF THE
THUNDERSTORMS MAY CONTAIN VERY HEAVY DOWNPOURS IN THE TROPICAL AIR
MASS. A FEW THUNDERSTORMS MAY ALSO PRODUCE STRONG WIND GUSTS. DRIER
AND LESS HUMID AIR RETURNS FOR LATE THIS WEEKEND INTO EARLY NEXT
WEEK. ANOTHER LOW PRESSURE WITH ASSOCIATED WARM AND COLD FRONTS
WILL IMPACT OUR REGION DURING THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

2 PM UPDATE...

SHRTWV DISTURBANCE COLLOCATED WITH THE LOW-MID LVL WARM FRNT
PRESSING QUICKLY NEWD INTO S NEW ENGLAND...MORESO THAN MDL FCST
GUIDANCE ORIGINALLY SUGGESTED. PER MESO-RUC...SHRTWV DISTURBANCE
IS THRU THE RGN BY 8 PM TONIGHT.

PRIOR TO...EXPECT IMPINGING LOW-LVL FLOW TO THE REAR OF THE
DISTURBANCE RESULTING IN A WIDESPREAD AREA OF RAIN WITH EMBEDDED
HEAVIER DOWNPOURS AND THUNDERSTORMS. FLASH FLOODING IS STILL A
POSSIBILITY...BUT FEEL THE SEVERITY OF THE STORMS IS LIMITED WITH
BOTH MARGINAL SHEAR /30-40 KT/ AND MID-LVL LAPSE RATES. THERE IS
STILL DECENT INSTABILITY THRU THE RGN...LIKELY TO BE FORCED BY THE
APPROACHING SHRTWV DISTURBANCE...FUELING MOISTURE THRU THE ATMOS
/PWATS ADVERTISED AROUND 2 INCHES DURING THIS TIMEFRAME/. 1-2 INCH
RAINFALL RATES AN HOUR WILL BE PSBL.

AFTER...EXPECTING ACTIVITY TO DIMINISH AS IT HAS DONE SO UPON
EXITING THE MID-ATLANTIC /DOWNWARD MOTION WITH NVA POST SHRTWV/.
NEVERTHELESS...CONTINUED STRONG LOW-LVL FLOW OVRNGT PER DECOUPLED
BOUNDARY LYR COULD RESULT IN CONTINUED ACTIVITY TO THE REAR...
ALBEIT SCT-ISOLATED. MDL FCST GUIDANCE SHIFTS TRAILING ACTIVITY
MAINLY OFFSHORE...AND THIS PATTERN IS SEEN PRESENTLY TAILING THE
MAIN IMPULSE IMPACTING LONG ISLAND. HAVE ADJUSTED TO CHC POPS THRU
THE INTERIOR...LIKELY ALONG THE S COASTLINE OUT ONTO THE CAPE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...

FRIDAY NIGHT...
EXPECT CONVECTION TO CONTINUE PAST SUNSET AS THERE IS SOME
ELEVATED INSTABILITY ACROSS THE AREA. STORM STRUCTURE HOWEVER WILL
BE MORE OF A CLUSTER WITH POSSIBLE BOWING SEGMENTS...DEEPENING ON
THE AMOUNT OF HEATING DURING THE DAY. WINDS WILL BACK TO THE
SOUTHWEST BY THE EVENING HOURS BLOCKING THE TROPICAL FEED FOR THE
WESTERN ZONES.

MAIN FOCUS FOR THE OVERNIGHT PERIOD IS THE WARM
FRONT THAT DEVELOPS ACROSS THE MID-ATLANTIC IN WHICH WILL MOVE
ACROSS SNE OVERNIGHT. EXPECT A LLJ TO DEVELOP BEHIND THE FRONT AND
THIS COMBINED WITH SAID FRONT AND HIGH PWATS BELIEVE A GOOD
SOAKING WILL TAKE PLACE. APPEARS THAT THE EASTERN PORTION OF THE
REGION WILL SEE THE HIGHEST AMOUNTS OF QPF AS PWATS ARE NEAR 2.5
INCHES. EXPECT PRECIP WITH PERHAPS EMBEDDED THUNDER WILL
CONTINUE WELL INTO OVERNIGHT PERIOD AND MOVE IN A MORE SOUTH TO
NORTH MANNER. IF ANY STORMS DEVELOP ALONG THE FRONT THEN THE
POTENTIAL FOR HEAVY DOWNPOURS AND FLASH FLOODING SHOULD BE
EXPECTED.

SATURDAY...
UPPER LEVEL LOW OVER THE GREAT LAKES WILL CONTINUE TO DRIFT
NORTHWARD INTO QUEBEC. THIS WILL PUSH A COLD FRONT ACROSS WESTERN NEW
ENGLAND. BELIEVE SHOWERS WILL CONTINUE INTO SATURDAY BUT EXACT
PLACEMENT IS A LITTLE UNCERTAIN. BELIEVE THE WEST HALF OF THE AREA
HAS THE BEST CHANCE SINCE THEY ARE CLOSER TO THE FRONT. THE
POTENTIAL FOR STRONG OR SEVERE STORMS IS LIMITED ONCE AGAIN TO THE
AMOUNT OF DAYTIME HEATING. BELIEVE STRONG STORMS AREA LIKELY WITH
GUSTY WINDS AND HEAVY RAIN BEING THE MAIN FOCUS. STORM STRUCTURE
SHOULD BE MORE MULTI-CELLULAR IN NATURE AND SHOULD EXPECT A LEAST
SOME STRONG STORMS. HOWEVER THE POTENTIAL OF SEVERE IS NOT OUT OF
THE QUESTION AS BULK SHEAR VALUES ARE 30KTS WITH MARGINAL LAPSE
RATES.

TEMPS WILL CREEP BACK INTO THE MID TO UPPER 80S AS 850MB TEMPS ARE
BETWEEN 16-18C . MUGGY CONDITIONS ARE EXPECTED AS DEWS ARE IN THE
LOW 70S. SATURDAY ALSO LOOKS A TAD ON THE BREEZY SIDE AS SOUTHERLY
WINDS LOOK TO GUST NEAR 20 MPH ALONG THE SOUTH COAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...

BIG PICTURE...
SERIES OF SHORT WAVE TROFS AMPLIFY WHAT LOOKS TO BE A MEAN LONG WAVE
TROF POSITION JUST W OF NEW ENGLAND. THE AMPLITUDE AND POSITIONING
OF THESE SHORT WAVE TROFS PROVIDE A FOCUS FOR CONVECTION AS WELL AS
OPEN THE DOOR TO TROPICAL MOISTURE. HAVE LEFT OVER SHOWERS AND TSTMS
SAT EVENING AND THEN ANOTHER BOUT WITH A WARM FRONT LATE TUE AND
COLD FRONT WED AFTERNOON AND EVE. STILL ANOTHER BOUT OF CONVECTION
AND TROPICAL MOISTURE POSSIBLE AT THE END OF THE WEEK.

SAT NIGHT...LEFT OVER SHOWERS AND EMBEDDED TSTMS MAY PERSIST MUCH OF
THE EVENING IN THE EAST. POTENTIAL REMAINS FOR SOME TSTMS TO PRODUCE
VERY HEAVY DOWNPOURS IN EASTERN SECTIONS WHERE PWATS REMAIN NEAR
OR ABOVE 2 INCHES.

SUN...THINK IT WILL BE DRY. TEMPS SHOULD REBOUND TO MID 80S WITH
MOSTLY SUNNY SKIES.

SUN NIGHT THRU MON NIGHT...LOOKS TO BE DRY. MON HIGH TEMP SHOULD
AGAIN BE IN THE MID 80S FOR MOST LOCATIONS...WHILE THE LOWER
DEWPOINTS ALLOW FOR COOLER OVERNIGHT TEMPS.

TUE/TUE NIGHT...WARMER AND MORE HUMID AIR BEGINS TO RETURN LATE TUE.
RISK OF SHOWERS/TSTMS WITH WARM FRONT LATE TUE INTO TUE NIGHT.
ALTHOUGH SOME DIFFERENCES IN TIMING AND PRECISE
CONFIGURATION...ECMWF AND GFS PAINT A SIMILAR PICTURE. HAVE CHANCE
POPS FOR LATE TUE AFTERNOON INTO TUE NIGHT.

WED...DIFFERENCES IN THE MODELS BUT ALL SUGGEST THAT A FAIRLY
PRONOUNCED SHORT WAVE TROF AND SURFACE COLD FRONT WILL MOVE THROUGH
WED AFTERNOON WITH AN AIR MASS OF WEAK TO MODERATE INSTABILITY.
HAVE CHANCE POPS IN THE GRIDS.

THU...LOOKS TO BE DRY WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE.
PREVAILING VFR BUT WITH INCREASING SHRA/TSRA ANTICIPATING TEMPO
MVFR-IFR IMPACTS. TIMED TEMPOS WITH APPROACHING SLUG OF SHRA/TSRA
FROM NJ. HEAVY RA AND GUSTY WINDS PSBL. TO THE REAR...SHRA/TSRA
DISSIPATES BUT EXPECTING LOW CIGS AND PSBL VSBY IMPACTS TO SETTLE
IN...LOW TO MODERATE CONFIDENCE. MODEST WINDS 2 KFT AGL OVRNGT IN
WAKE OF THE SLUG OF RAIN OF 30-40 KTS. OTHERWISE QUIET PD INTO SAT
MIDDAY-AFTN WHEN BY WHICH TIME SHRA/TSRA MAY REDEVELOP ACROSS THE
INTERIOR.

KBOS TAF...MODERATE CONFIDENCE.
SHRA/TSRA INCREASING IN COVERAGE. MVFR-IFR IMPACTS PSBL. FEEL MUCH
OF ACTIVITY DIMINISHING AFTER DUSK...BUT SOMEWHAT UNCERTAIN. NOT
CONFIDENT IN OVRNGT LOW CIGS AND VSBYS...HAS NOT BEEN THE TREND.

KBDL TAF...MODERATE CONFIDENCE.
SHRA/TSRA IMPINGING UPON THE TERMINAL. EXPECTING TEMPO MVFR-IFR
IMPACTS. ACTIVITY IS PLANNED TO END AROUND 21Z. FEEL MVFR CIGS
PSBL TONIGHT.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

SAT NIGHT...LOW TO MODERATE CONFIDENCE. WIDESPREAD AREAS OF MVFR
CIGS AND VSBYS IN SHOWERS AND EMBEDDED TSTMS. RAIN SHOULD END W TO E.

SUN THROUGH TUE MORNING...HIGH CONFIDENCE OF VFR.

TUE AFTERNOON/EVENING...MODERATE TO HIGH CONFIDENCE. MOSTLY VFR
EXCEPT FOR MVFR CIGS/VSBYS IN ANY SHOWERS/TSTMS.

&&

.MARINE...

MODERATE TO HIGH CONFIDENCE. EXPECT SOUTH TO SOUTHWEST WINDS AND
SEAS TO REMAIN BELOW SCA CRITERIA FOR TODAY. SHOWERS AND
THUNDERSTORMS LIKELY ON THE WATERS THIS AFTERNOON THROUGH TONIGHT.
A WARM FRONT WILL LIFT OVER THE WATERS DURING THE OVERNIGHT HOURS
AIDING IN SEAS TO DEVELOP OVER 5 FT. HAVE ISSUED A SCA ALONG THE
SOUTHERN WATERS WHERE 5FT SEAS ARE MOST LIKELY. LOW TO MODERATE
PROBABILITY OF PATCHY...POSSIBLY DENSE...FOG DEVELOPING ON THE
SOUTHERN WATERS TONIGHT.

OUTLOOK...SATURDAY NIGHT THROUGH TUESDAY...

MODERATE TO HIGH CONFIDENCE.
SEAS OF 5 TO 6 FT LIKELY ACROSS EXPOSED SOUTH COAST WATERS THROUGH
MOST OF SUNDAY BEFORE GRADUALLY SUBSIDING SUN NIGHT. TSTMS SAT
EVENING MAY CONTAIN LOCALLY STRONG WIND GUSTS. QUIET WEATHER
EXPECTED MONDAY THROUGH AT LEAST MOST OF TUE.

&&

.HYDROLOGY...

STRONG CHANCE OF LOCALIZED STREET FLOODING TONIGHT AND SAT WITH
POSSIBILITY OF HIGHLY LOCALIZED FLASH FLOODING. AFTER COORDINATION
WITH ADJACENT OFFICES...DECIDED TO HOLD OFF ON A FLASH FLOOD WATCH
FOR NOW. SEE A RISK OF A TROPICAL FEED AIDED BY A LOW LEVEL JET
IN AT LEAST A MARGINALLY UNSTABLE AIR MASS LATE TODAY THROUGH SATURDAY.
BEST DYNAMICS REMAIN WELL W AND N OF REGION...BUT COULD ENCOUNTER
SERIOUSLY EXCESSIVE RAINFALL IN ANY MESOSCALE BANDS THAT MAY SET
UP.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT
     SATURDAY FOR ANZ235-237-255-256.

&&

SYNOPSIS...DUNTEN/THOMPSON
NEAR TERM...SIPPRELL/DUNTEN/THOMPSON
SHORT TERM...DUNTEN
LONG TERM...THOMPSON
AVIATION...SIPPRELL/THOMPSON
MARINE...DUNTEN/THOMPSON
HYDROLOGY...WFO STAFF
Hazardous weather outlook, Aug 10, 2:40 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EDT FRI AUG 10 2012

MAZ002-003-008>011-NHZ011-012-015-111945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
340 PM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EARLY EVENING.
HEAVY DOWNPOURS AND LOCALIZED STREET FLOODING IS POSSIBLE. STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY WHICH
MAY CONTAIN HEAVY DOWNPOURS RESULTING IN POSSIBLE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ004>007-012>024-026-RIZ001>008-111945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
340 PM EDT FRI AUG 10 2012

...TORNADO WATCH 571 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY WHICH
MAY CONTAIN HEAVY DOWNPOURS RESULTING IN POSSIBLE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-111945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
340 PM EDT FRI AUG 10 2012

...TORNADO WATCH 571 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

A FEW THUNDERSTORMS MAY CONTAIN STRONG WIND GUSTS THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIPPRELL

In the hours before

Special weather statement, Aug 10, 1:10 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT FRI AUG 10 2012

NHZ012-015-101915-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
210 PM EDT FRI AUG 10 2012

AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY DOWNPOURS AND WIND
GUSTS TO 40 MPH.  THE THUNDERSTORM WAS NEAR MILFORD...OR ABOUT 8
MILES WEST OF NASHUA...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MILFORD...AMHERST...MONT
  VERNON...NEW BOSTON...GOFFSTOWN AND WEARE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE. DO NOT
DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4314 7166 4306 7164 4307 7159 4306 7155
      4276 7161 4276 7173 4314 7176 4315 7167

WTB
Local storm report, Aug 10, 1:26 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
226 PM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     WESTFIELD               42.14N  72.76W
08/10/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE ON HOUSE WITH WIRES DOWN

0108 PM     TSTM WND DMG     SOUTHINGTON             41.60N  72.88W
08/10/2012                   HARTFORD           CT   AMATEUR RADIO

            SEVERAL TREES DOWN ON MAPLE AND HIGH STREET... AND
            CLARK AND RUSSELL ROAD

0130 PM     TSTM WND DMG     HADLEY                  42.35N  72.58W
08/10/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            LARGE LIMB DOWN ON MOCKINGBIRD LANE

&&

WAS
Special weather statement, Aug 10, 1:29 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
229 PM EDT FRI AUG 10 2012

MAZ004-012-026-101930-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN
WORCESTER MA-
229 PM EDT FRI AUG 10 2012

AT 226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY DOWNPOURS AND WIND
GUSTS TO 40 MPH.  THE THUNDERSTORMS WERE LOCATED NEAR EAST
BROOKFIELD AND AUBURN...SOUTHWEST OF WORCESTER...MOVING NORTH AT 30
MPH.

* SOME LOCATIONS AFFECTED INCLUDE...EAST BROOKFIELD...SPENCER...
  LEICESTER...WORCESTER...PAXTON...OAKHAM...HOLDEN...RUTLAND...
  PRINCETON...HUBBARDSTON...TEMPLETON...WESTMINSTER...GARDNER...
  FITCHBURG...ASHBURNHAM...WINCHENDON AND ASHBY.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4271 7209 4270 7176 4220 7181 4220 7207

WTB
Local storm report, Aug 10, 1:50 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     WESTFIELD               42.14N  72.76W
08/10/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE ON HOUSE WITH WIRES DOWN

0108 PM     TSTM WND DMG     SOUTHINGTON             41.60N  72.88W
08/10/2012                   HARTFORD           CT   AMATEUR RADIO

            SEVERAL TREES DOWN ON MAPLE AND HIGH STREET... AND
            CLARK AND RUSSELLVILLE ROAD

0130 PM     TSTM WND DMG     HADLEY                  42.35N  72.58W
08/10/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            LARGE LIMB DOWN ON MOCKINGBIRD LANE

&&

WAS
Special weather statement, Aug 10, 2:10 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT FRI AUG 10 2012

CTZ003-004-RIZ001>008-102000-
BLOCK ISLAND RI-BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHWEST
PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-TOLLAND CT-WASHINGTON
RI-WESTERN KENT RI-WINDHAM CT-
310 PM EDT FRI AUG 10 2012

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND WIND
GUSTS TO 40 MPH.  THE THUNDERSTORMS WERE MOVING NORTH AT 40 MPH.
THEY WERE APPROACHING BLOCK ISLAND AND BLOCK ISLAND SOUND...AND WILL
REACH THE RHODE ISLAND SOUTH COAST BY 330 PM.

* SOME LOCATIONS AFFECTED INCLUDE...BLOCK ISLAND...WESTERLY...
  CHARLESTOWN...HOPKINTON...SOUTH KINGSTOWN...NARRAGANSETT...
  RICHMOND...KINGSTON...COLUMBIA...JAMESTOWN...EXETER...NORTH
  KINGSTOWN...WINDHAM...NEWPORT...WILLIMANTIC...SCOTLAND...
  PLAINFIELD...COVENTRY...CANTERBURY...WEST GREENWICH...STORRS...
  STERLING...MANSFIELD...HAMPTON...CHAPLIN...PRUDENCE ISLAND...EAST
  GREENWICH...WILLINGTON...BROOKLYN...WEST WARWICK...WARWICK...
  WARREN...SCITUATE...JOHNSTON...FOSTER...CRANSTON...BRISTOL...
  BARRINGTON...WOODSTOCK...UNION...PUTNAM...POMFRET...KILLINGLY...
  EASTFORD...DANIELSON AND ASHFORD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4116 7162 4124 7158 4134 7164 4130 7189
      4142 7180 4163 7180 4166 7217 4171 7224
      4165 7231 4203 7228 4180 7136 4172 7124
      4146 7129 4144 7140 4149 7141 4135 7148
      4135 7164 4122 7155 4115 7155 4114 7156

WTB
Local storm report, Aug 10, 2:33 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     WESTFIELD               42.14N  72.76W
08/10/2012                   HAMPDEN            MA   AMATEUR RADIO

            TREE ON HOUSE WITH WIRES DOWN

0108 PM     TSTM WND DMG     SOUTHAMPTON             42.23N  72.73W
08/10/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            SEVERAL TREES DOWN ON MAPLE AND HIGH STREET... AND
            CLARK AND RUSSELLVILLE ROAD

0130 PM     TSTM WND DMG     HADLEY                  42.35N  72.58W
08/10/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            LARGE LIMB DOWN ON MOCKINGBIRD LANE

&&

WAS

The radar

The Boston radar (KBOX), 97 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flood, 2 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Washington

When
August 10, 2:54 PM EST to 3:00 PM EST
Where
Washington County, 1.42 mi S of Block Is to 2.43 mi NNE of Block Is
Rating
EF0
Path length
3.83 mi
Path width
20 yd
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.149, -71.570

A tornadic waterspout over the waters south of Block Island moved northward onto land as a tornado over the southern portion of the island a little before 4pm. On Lakeside Drive, it downed several trees, deck furniture was thrown 100 yards away, and screens were blown off a house. An anemometer at a house on Sand's Pond Road was damaged. Fifty trees were blown down on a farm. Several trees in New Shoreham were downed and there was lawn damage occurred on Chapel Street. Farther to the northeast, there were eyewitness reports of a rotating column that moved steadily across a narrow region just to the west of Jerry's Point. A path of flattened brush 50 feet wide was reported there.

Flood, Washington

When
August 10, 3:02 PM EST to 4:02 PM EST
Where
Washington County, 0.4 mi SW of Scarborough Hills to 0.59 mi W of Scarborough Hills
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.376, -71.486

Route 108 was flooded with one foot of water in the Galilee section of Narragansett.

Thunderstorm Wind, Washington

When
August 10, 3:10 PM EST
Where
Washington County, 0.69 mi N of Narragansett Pier
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.430, -71.470

Umbrellas in wooden stands were snapped in two and tables were blown over by thunderstorm winds.

Thunderstorm Wind, Washington

When
August 10, 3:30 PM EST
Where
Washington County, 1.04 mi E of Westerly
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.370, -71.810

A large tree limb was downed by thunderstorm winds onto the deck of a house.

Thunderstorm Wind, Washington

When
August 10, 3:35 PM EST
Where
Washington County, Hopkinton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.450, -71.780

A large limb and wires were downed by thunderstorm winds in the Ashaway section.

Thunderstorm Wind, Kent

When
August 10, 4:00 PM EST
Where
Kent County, 0.52 mi E of Apponaug
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.700, -71.420

Wires were downed by thunderstorm winds.

Flood, Kent

When
August 10, 4:07 PM EST to 5:07 PM EST
Where
Kent County, 1.08 mi NE of Greenwood to 0.99 mi WSW of Lakewood
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.731, -71.435

Post Road was flooded with cars stuck in the floodwaters.

Thunderstorm Wind, Kent

When
August 10, 4:09 PM EST
Where
Kent County, 1.72 mi SW of Coventry Center
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.680, -71.650

A large limb on Cove Road was downed onto a house, damaging the roof.

Thunderstorm Wind, Kent

When
August 10, 4:12 PM EST
Where
Kent County, 1.38 mi S of River Pt
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.700, -71.520

A large tree on Dogwood Drive was downed by thunderstorm winds.

Flash Flood, Kent

When
August 10, 4:17 PM EST to 5:17 PM EST
Where
Kent County, 0.74 mi ESE of East Greenwich to 0.61 mi ESE of East Greenwich
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.646, -71.457

A car was stuck in flood waters on Old Forge Road near the train tracks. The left lane of Route 4 near exit 6 was under water. The high speed lane on Route 4 also was flooded three miles before the road joins Interstate 95 North.

Thunderstorm Wind, Bristol

When
August 10, 4:30 PM EST
Where
Bristol County, Barrington
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.720, -71.300

An amateur weather radio operator recorded wind gusts to 65 mph on their home weather station. No damage was reported.

Flash Flood, Providence

When
August 10, 4:30 PM EST to 5:30 PM EST
Where
Providence County, 1.8 mi NNE of Valley Falls to 1.29 mi NE of Pawtucket
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.754, -71.388

Several streets in Cranston flooded including Oaklawn and Fletcher Avenues, and Wilbur Street. Gano Street in Providence flooded over the curbs. In Pawtucket, Central Avenue flooded over the curbs. Warren Avenue near Interstate 195 in East Providence was closed due to flooding. At Warren Avenue and Catamore Boulevard, water was flowing up to one and a half feet deep.

Flood, Bristol

When
August 10, 4:31 PM EST to 5:31 PM EST
Where
Bristol County, 1.3 mi NNW of Warren to 1.23 mi NW of Warren
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.736, -71.284

Several streets in downtown Warren were flooded over the curbs. Route 114 on the Warren/Barrington line flooded with one and a half feet of water.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2012Every state in 2012This day in weather historyThe tornado archive for Rhode Island, 2012Warnings in Rhode Island, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408638, 408633, 408637, 408635, 408636, 408634, 408680, 408682, 408683, 408684, 408704, 408708, 408681.